Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 7:25 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 7:25 PM CDT (00:25 UTC)
- Expired
- Jun 14, 2017, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:30 PM CDT | TSTM WND DMG | 1 W Cuthbert, TX | BARN BLOWN DOWN FROM THUNDERSTORM WINDS. |
| Jun 14, 7:35 PM CDT | HAIL 2.5 | 6 Sw Ira, TX | |
| Jun 14, 8:00 PM CDT | TSTM WND GST 70 | 5 N Westbrook, TX | SPOTTER REPORTED IN NORTHERN MITCHELL COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2558 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
201
WUUS54 KMAF 150025
SVRMAF
TXC335-415-150130-
/O.NEW.KMAF.SV.W.0188.170615T0025Z-170615T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
725 PM CDT WED JUN 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Mitchell County in western Texas...
Southwestern Scurry County in western Texas...
* Until 830 PM CDT
* At 725 PM CDT, a severe thunderstorm was located 7 miles southeast
of J B Thomas Reservoir, or 14 miles northwest of Colorado City,
moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook,
Colorado City Airport, J B Thomas Reservoir, Lake Colorado City,
Lake Colorado City State Park, Champion Creek Reservoir, I-20 Near
The Nolan-Mitchell County Line, Cuthbert, Buford, Dunn and Ira.
This includes Interstate 20 between mile markers 203 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10074 3209 10087 3245 10118 3258 10118
3265 10106 3247 10066 3215 10066
TIME...MOT...LOC 0025Z 313DEG 26KT 3253 10107
HAIL...2.50IN
WIND...70MPH
$$
333 follow-up statements
755
WWUS54 KMAF 150056
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
756 PM CDT WED JUN 14 2017
TXC415-150106-
/O.CAN.KMAF.SV.W.0188.000000T0000Z-170615T0130Z/
Scurry TX-
756 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCURRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3209 10074 3209 10087 3245 10118 3253 10117
3253 10078 3247 10066 3215 10066
TIME...MOT...LOC 0056Z 313DEG 26KT 3238 10088
$$
TXC335-150130-
/O.CON.KMAF.SV.W.0188.000000T0000Z-170615T0130Z/
Mitchell TX-
756 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MITCHELL COUNTY...
At 756 PM CDT, a severe thunderstorm was located over Colorado City,
moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado
City Airport, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, I-20 Near The Nolan-Mitchell County Line,
Cuthbert and Buford.
This includes Interstate 20 between mile markers 203 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10074 3209 10087 3245 10118 3253 10117
3253 10078 3247 10066 3215 10066
TIME...MOT...LOC 0056Z 313DEG 26KT 3238 10088
HAIL...2.50IN
WIND...70MPH
$$
33649
WWUS54 KMAF 150107
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
807 PM CDT WED JUN 14 2017
TXC335-150130-
/O.CON.KMAF.SV.W.0188.000000T0000Z-170615T0130Z/
Mitchell TX-
807 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MITCHELL COUNTY...
At 806 PM CDT, a severe thunderstorm was located near Champion Creek
Reservoir, or near Colorado City, moving southeast at 30 mph.
HAZARD...Tennis ball size hail six miles southwest of Ira at 7:35
pm.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado
City Airport, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, I-20 Near The Nolan-Mitchell County Line,
Cuthbert and Buford.
This includes Interstate 20 between mile markers 203 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10074 3209 10087 3245 10118 3253 10117
3253 10078 3247 10066 3215 10066
TIME...MOT...LOC 0106Z 313DEG 26KT 3233 10081
HAIL...2.50IN
WIND...60MPH
$$
33219
WWUS54 KMAF 150124
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT WED JUN 14 2017
TXC335-150134-
/O.EXP.KMAF.SV.W.0188.000000T0000Z-170615T0130Z/
Mitchell TX-
824 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY WILL EXPIRE AT
830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3209 10074 3209 10087 3245 10118 3253 10117
3253 10078 3247 10066 3215 10066
TIME...MOT...LOC 0124Z 313DEG 26KT 3226 10072
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 14, 6:15 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 615 PM CDT Wed Jun 14 2017 .UPDATE... && .DISCUSSION... Thunderstorms have developed across the Trans Pecos and Permian Basin. Severe Thunderstorm Watch now in effect until midnight... zones updated. && .PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/ DISCUSSION... See aviation discussion below. AVIATION... Tempo MVFR visibilities in thunderstorms with gusty winds are expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR conditions are expected at the southeast New Mexico and west Texas terminals the next 24 hours. Southeast winds will be gusty this evening at the west Texas terminals before diminishing overnight. More thunderstorms possible across the west Texas terminals late Thursday afternoon. 12 PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/ DISCUSSION... Another active weather day expected again this afternoon and evening as intense heat gives way to severe thunderstorms. A developing mid level ridge over N Mexico will keep nearly westerly flow aloft across the area today. There are subtle hints that a weak shortwave is crossing over top of the ridge this afternoon. Meanwhile, temperatures continue to warm to near 100 currently with a diffuse dryline setting up across the western Permian Basin south to the Davis Mountains. Storms have already developed across the higher terrain with initiation likely along the rest of the dryline within the next few hours. MLCAPE values are nearing 3000 J/kg already while deep layer shear is around 40 kts. These factors will allow for storms to organize and quickly become severe. Lapse rates over 8 C/km will be more than sufficient for large hail (some over 2"). Storms will move off to east and weaken around sunset. Very similar conditions are expected Thursday with temperatures back into the upper 90's and 100's and more thunderstorms along the dryline. The dryline looks to be a bit further west tomorrow so storms will be possible across SE NM and parts of Culberson Co. With similar atmospheric parameters to today, severe weather will be possible again Thursday. The mid level ridge repositions itself over the Desert SW Friday into the weekend. While heights don't increase much, mid level temperatures rise into the mid 30's C across the area Friday and Saturday. With deep mixing expected, highs will climb above 105 across much of the Permian Basin and near 110 in the Pecos and Rio Grande River Valleys. A Heat Advisory will likely be needed for much of the area. The dryline will mix further east, but how far is still unknown so will keep isolated storms in for now across the Permian Basin south to the Lower Trans Pecos. Very hot temperatures continue Saturday before we cool slightly early next week. The upper ridge continues to build to our west next week with increasing heights across the area. This will suppress most if not all convection with high temperatures staying mostly in the upper 90's and 100's. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 100 76 107 / 30 30 20 10 Carlsbad 70 105 69 106 / 10 10 10 0 Dryden 76 99 77 104 / 10 10 10 10 Fort Stockton 74 103 76 108 / 20 30 10 10 Guadalupe Pass 71 97 72 97 / 0 10 10 0 Hobbs 71 101 69 104 / 10 20 10 10 Marfa 66 97 66 100 / 10 20 10 10 Midland Intl Airport 75 101 76 107 / 30 30 10 10 Odessa 75 101 76 107 / 30 30 10 10 Wink 75 105 74 109 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Wed Jun 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible again this afternoon and evening, mostly across the Davis Mountains, Trans Pecos and Permian Basin. Severe storms are possible, which could produce damaging winds, large hail, frequent cloud to ground lightning strikes and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Elevated fire weather conditions are possible for a few hours each afternoon Thursday through Saturday across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Hot temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. A few strong storms are possible Thursday, mostly across the Trans Pecos and Permian Basin. Damaging winds, large hail, frequent lightning, and brief heavy rainfall are possible with these storms. Very hot temperatures are expected from Thursday through the weekend, but especially Friday and Saturday when temperatures will likely be about 10 to 15 degrees above normal. A Heat Advisory may be issued for many locations both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested by 400 pm CDT. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 14, 5:54 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 554 PM CDT WED JUN 14 2017 TXZ074-075-142345- Pecos TX-Davis/Apache Mountains Area TX- 554 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hovey, or 20 miles north of Marathon, moving east at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hovey. LAT...LON 3036 10340 3057 10344 3085 10319 3047 10287 TIME...MOT...LOC 2254Z 255DEG 14KT 3050 10334
Local storm report, Jun 14, 6:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
648 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 1 S ODESSA 31.84N 102.37W
06/14/2017 E1.50 INCH Ector TX PUBLIC
&&
ANDREW.ARNOLDLocal storm report, Jun 14, 6:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
649 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL ODESSA 31.85N 102.37W
06/14/2017 E1.50 INCH ECTOR TX PUBLIC
REPORTED ON 8TH STREET IN ODESSA
&&
ANDREW.ARNOLDLocal storm report, Jun 14, 6:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 5 ENE ODESSA 31.88N 102.29W
06/14/2017 E2.75 INCH Ector TX NWS EMPLOYEE
&&
ANDREW.ARNOLDSpecial weather statement, Jun 14, 6:55 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 655 PM CDT WED JUN 14 2017 TXZ080-081-150045- Big Bend Area TX-Marfa Plateau TX- 655 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 745 PM CDT... At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over Casa Piedra, or 14 miles northeast of Big Bend Ranch State Park, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Casa Piedra. LAT...LON 2968 10415 2982 10402 2967 10373 2946 10393 TIME...MOT...LOC 2354Z 309DEG 9KT 2971 10402
Local storm report, Jun 14, 7:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
724 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017 E1.50 INCH MIDLAND TX NWS EMPLOYEE
HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 39 min |
| Jun 14, 7:58 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Jun 14, 8:01 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| Jun 14, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 27 min |
| Jun 14, 8:35 PM CDT | Special Weather Statement | MAF | Borden | 25 min |
| Jun 14, 8:36 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Jun 14, 9:44 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| Jun 14, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Jun 14, 10:28 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| Jun 15, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 41 min |
| Jun 15, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 42 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.